Stopped Taking Anti-Anxiety Today. Tinnitus Feels Louder.

Discussion in 'Support' started by meeruf, Oct 1, 2013.

tinnitus forum
    1. meeruf
      Badass

      meeruf Member Benefactor Team Awareness

      Location:
      Norway
      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Diving
      Another win today.

      I stopped taking anti-anxiety today. It has gone well, and I have not freaked out like I did in the beginning of my tinnitus career.

      However...

      My tinnitus feels louder, or is louder today, and I'm a little concerned. Actually, it is louder because I could hear it at the bus today, I could not that yesterday.

      Do you guys think this is because I stopped with anti-anxiety today, or is it random? Really don't want a setback now, but I don't want to be hooked on anti-anxiety either...
       
    2. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      It could just be a temporary spike due to the fact that you've just stopped taking the anti-anxiety drug. Your body needs time to get used to this change. Hopefully, it will settle down again soon!
       
      • Like Like x 1
    3. mick

      mick Member Benefactor

      Location:
      USA
      Tinnitus Since:
      11/2012
      May I ask what anti-anxiety med you were taking? It is certainly possible that going off the medication could increase your T. I suspect, however, that any change that you have experienced is not indicative of a permanent shift.

      I've mentioned the phenomena of excitotoxicity else where in this forum that may actually cause or worsen existing T by damaging audiological neurons and/or hearing cells. If the only significant symptom you have experienced since going off the drugs is increased T, then I doubt excitotoxicity is at work.

      The odds are that the increased volume is transient and it will diminish with time.
       
    4. Amelia
      Daring

      Amelia Member

      Location:
      Australia
      Tinnitus Since:
      08/2013
      Could it just be that you are thinking more about the T because you have come off the meds?
       
    5. meeruf
      Badass

      meeruf Member Benefactor Team Awareness

      Location:
      Norway
      Tinnitus Since:
      2013
      Cause of Tinnitus:
      Diving
      They are called "Sobril".
       
    6. Per

      Per Member

      Tinnitus Since:
      06/2013
      Anti-anxiety medication creates anxiety. That's the irony with benzo's. I had a look at side effects of anti-depressants a week ago, among the most common ones were, guess what: depression. But the manufacturers are cashing in so all is well, that's why they sponsor medical schools and private clinics. They need to feed the troll.

      meeruf, the anxiety will decrease when your system gets rid of the chemicals that's still in your body. Since anxiety is stress T increases - but just for now. My goal is also to become naturally calmer, keep us informed of any developments. Perhaps there's some pointers to be made here. How to kick bad benzo after effects.
       
      • Agree Agree x 2
    7. mick

      mick Member Benefactor

      Location:
      USA
      Tinnitus Since:
      11/2012
      Sobril is a benzo, so I would expect an increase in anxiety and possibly T as you stop taking it - despite any claims to the contrary that you might get from doctors. I'm not saying that everyone who withdraws from benzos experiences this, but my guess is that most do. Clearly the research conducted by Professor C. Heather Ashton at Newcastle University demonstrates that withdrawal from benzos create symptoms virtually identical to anxiety because of the bodies inability to make GABA quickly. GABA receptors are what benzos act upon. As the drug wears off, the GABA receptors are starved because the body is unable to manufacture it quickly enough to satisfy the void. The shorter the half life of the benzo, the worse the phenomena is. That's why Xanax is one of the worst. This is an area where I believe doctors are very misinformed and probably brainwashed by drug companies. One should taper from any benzo usage.

      I believe the phenomena is often quite the same with anti-depressants, but since anti-depressants usually only have mild effect on GABA receptors (totally dependant on what antidepressant we're talking about) and typically have a longer half-life, the effect is not nearly as pronounced as it is with benzos. Many doctors recommend tapering from antidepressants, but not all.

      Many antidepressants, particularly SSRIs, do often cause a period of increased depression when they are first started. That drug induced depression typically subsides within a few days or weeks , however, as the concentration in the body reaches a therapeutic level.
       
    8. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      @mick,

      Do you know if it is normal to experience extreme anxiety when withdrawing from a beta blocker drug?
       
    9. mick

      mick Member Benefactor

      Location:
      USA
      Tinnitus Since:
      11/2012
      Karen,

      I've never looked into it, but based on my very rudimentary knowledge of beta blockers, I would not expect them to. Beta blockers basically attenuate the effect of epinephrine (adrenaline) on smooth muscle (heart muscle, vasculature, etc.), and that is why they are prescribed for blood pressure control and sometimes for anxiety. They dampen the heart's response to anxiety which lessons many of the uncomfortable symptoms that come with it - in particular, chest pains and high blood pressure. I would expect that if mental anxiety and all the neurotransmitter imbalances that come along with it are still present at the time of withdrawal, then one would feel more anxious. Of course the same is true with benzos - if true mental anxiety is still present, then at least some of the anxiety symptoms experienced when withdrawing would be from the true anxiety. This of course is the argument of doctors who don't believe that benzo withdrawal causes anxiety symptoms.

      I don't know for sure, but I suspect that the effects of beta blockers on the brain itself is minimal. Although there is an interesting study that I read about in Science News a year or so ago that shows beta blockers are effective on reducing racist feelings. Google "beta blockers racism" and you find all kinds of hits.

      mick
       
    10. Karen
      Talkative

      Karen Manager Staff Benefactor Hall of Fame Ambassador

      Location:
      U.S.
      Tinnitus Since:
      05/2010
      Cause of Tinnitus:
      First time: Noise 2nd Time: Ototoxic drug
      Thanks for this information, @mick! I didn't mean to highjack this thread, but when I read your comments on benzo withdrawal, it brought my beta blockers question to mind. I experienced pretty severe anxiety when getting off a beta blocker drug three years ago, along with increased tinnitus, and it sounded similar to benzo withdrawal.

      (Very interesting studies about beta blockers and racism!)

      Everyone is different in the ways drugs affect them, and in my case, beta blockers had a profound effect on me. I suspect the same would be true of benzo drugs in some individuals.
       
    11. mick

      mick Member Benefactor

      Location:
      USA
      Tinnitus Since:
      11/2012
      I agree 100%. Unfortunately, doctors are trained to treat populations, not individuals, so the idiosyncratic effects of drugs on individuals are never discovered. Ditto for drug development. The goal is to treat a large number of people, and in fact that is how drug performance is measured. It not measured on its performance on an individual, but on a population. When doctors encounter patients who complain of drug side effects not consistent with what is reported in the prescribing information, they disregard it. Unfortunate, but real. Its kind of a lowest common denominator thing. Do what is best for most even if it harms the outliers.
       
      • Informative Informative x 1
    12. LadyDi
      Busy

      LadyDi Member Benefactor

      Location:
      Florida, USA
      Tinnitus Since:
      06/2013
      Cause of Tinnitus:
      Barotrauma/airplane
      Meeruf, did ou just stop taking the med? Or have you been tapering off, per doctor's instructions? Anti-Ds and benzs both should tapered to reduce side effects. The higher the dose and longer the use, the longer the taper.

      Your increased T could be due to stooping the meds. But as others said, the noise probably will be temporary. It's been only one day fron cessation too early to tell.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.